What is acetaminophen (Tylenol®) toxicity?
Acetaminophen is a very commonly used medicine, sold under the brand name Tylenol. It is typically used to relieve pain or fever. It is a very safe medicine when used correctly. However, if too much is used over a short or long period of time, damage to the liver can happen. Acetaminophen overdose is the most common cause of acute, or short term, liver failure in the United States. Acetaminophen overdose is more common among children and can happen from accidental ingestion.
How much is too much acetaminophen?
For adults, the maximum amount is 4 grams per day. For children, the maximum amount is 90 milligrams per kilogram per day. Liver injury has happened from taking 3 to 4 grams per day for 1 year. Ask your doctor if you are taking it long term.
Over the counter acetominophen comes in regular strength (325 mg), extra strength (500 mg), and 8 hour extended release (650 mg). Other medicines can also contain acetominophen, like NyQuil/DayQuil, Excedrin, Alka Seltzer Plus, Vicodin, and Percocet. Many people can overdose on acetominophen because they do not realize that their other medicines contain it. If you are taking acetominophen, keep track of how much you are taking each day. Do not forget to include other products that contain acetominophen besides Tylenol®.
Who is at risk for acetaminophen toxicity?
- Children can be at risk of accidental overdose. Make sure to keep all medicines out of a child’s reach. Also, keep the child resistant tops on the medicine bottles.
- Generally, people who have drunk a lot of alcohol at once are safe to take acetaminophen at normal doses. People who drink multiple drinks every day should talk to their doctor about taking acetaminophen. They could be at risk for liver injury.
- People who are malnourished may be at increased risk. Their bodies may make less of the substance that clears acetominophen from the body. They can still take the medicine but should be more cautious about taking too much.
Signs and symptoms of acetaminophen toxicity:
- Generalized weakness
- Upper right side abdominal pain
- Jaundice (yellow appearance of skin and eyes)
How is it treated?
It is treated with something called NAC (N-acetyl cysteine). It is a form of cysteine, which our bodies make and need to produce proteins. It is also necessary for making the substance that clears our body of acetaminophen. When we take too much acetaminophen, our bodies can run out of that substance. NAC lets the body make more so that it can clear out the medicine faster. The sooner that NAC can be given after the overdose, the better it will work.
When treated quickly, most people will not have permanent liver damage. Only 4% of people who overdose on the medicine will go into liver failure.
If you think that you may have taken too much acetaminophen and have symptoms like weakness, nausea, and vomiting, go to the hospital as soon as possible.
PharmD Candidate 2024
Temple University School of Pharmacy
Agrawal S, Khazaeni B. Acetaminophen Toxicity. In: StatPearls. Treasure Island (FL): StatPearls Publishing; February 12, 2023.
Ambizas EM, Dimitropoulos E. Acetaminophen toxicity: what pharmacists need to know. US Pharm. 2014;39(3):HS2-HS8.
UPMC. Acetaminophen Toxicity Symptoms and Treatment. Children’s Hospital of Pittsburgh. Accessed July 19, 2023. https://www.chp.edu/our-services/transplant/liver/education/liver-disease-states/acetaminophen-toxicity
O’Malley GF, O’Malley R. Acetaminophen poisoning. Merck manuals. June 2022. Accessed July 19, 2023. https://www.merckmanuals.com/professional/injuries-poisoning/poisoning/acetaminophen-poisoning